Sodium valproate induced hyperammonaemia without hepatic failure in adults: A series of three cases

Vybhav Krishna, Sereen Rose Thomson, Bharti Chogtu, Ganga Parameshwari Soundarrajan, P. S.V.N. Sharma

Research output: Contribution to journalArticle

Abstract

Valproate is an antiepileptic drug that is most commonly prescribed because of its wide spectrum of antiepileptic activity. It is used for the treatment of many psychiatric conditions such as bipolar disorder, schizoaffective disorder, social phobias etc. Valproate is associated with modest elevation of plasma ammonia levels. Some of the risk factors associated with this are poor nutritional intake, antiepileptic polypharmacy, febrile conditions which are thought to deplete L-carnitine levels. Hence, it is important to monitor the plasma ammonia levels at intervals before the patient could develop hyperammonaemic encephalopathy. We hereby report a series of three cases of patients who developed hyperammonaemia following the intake of sodium valproate.

Original languageEnglish
Pages (from-to)FR01-FR02
JournalJournal of Clinical and Diagnostic Research
Volume12
Issue number2
DOIs
Publication statusPublished - 01-02-2018

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Clinical Biochemistry

Cite this